South Dakota, 2012

Flash Flood and Hail in South Dakota, May 5 to 6, 2012

May 5 to 6, 2012 · NWS FSD · 33 events in 13 counties and zones

Thunderstorm produced large hail at numerous locations over much of southeast South Dakota during the morning of May 5th. The hail was accompanied by damaging wind gusts at one location, and by heavy rain and flash flooding at another place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorm produced large hail at numerous locations over much of southeast South Dakota during the morning of May 5th. The hail was accompanied by damaging wind gusts at one location, and by heavy rain and flash flooding at another place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 5, 3:36 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 5, 3:36 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 AM CDT SAT MAY 5 2012

.DISCUSSION.../ISSUED AT 430 AM CDT/
MAIN FOCUS FOR TODAY INTO TONIGHT WILL BE SEVERE WEATHER POTENTIAL.
CURRENTLY SEEING ELEVATED CONVECTION OVER CENTRAL AND WESTERN SOUTH
DAKOTA ON THE NOSE OF THE LOW LEVEL THETAE ADVECTION. IT APPEARS
LIKE THESE STORMS ARE FIRING A BIT NORTHWEST OF WHERE THEY DID LAST
NIGHT. THIS SHOULD ALLOW MOST OF THIS ACTIVITY TO STAY NORTH AND
WEST OF OUR CWA. ALTHOUGH CAN NOT RULE OUT A FEW THUNDERSTORMS
MOVING ACROSS AREAS NORTH OF INTERSTATE 90 THIS MORNING ON THE NOSE
OF THE LOW LEVEL JET. UNLIKE YESTERDAY...EXPECT THIS ACTIVITY TO
MOVE NORTH OF THE CWA BY 15Z. THIS WILL ALLOW DAYTIME HEATING TO
COMMENCE...AND EXPECT BOUNDARY...CURRENTLY LOCATED IN NORTHERN
NEBRASKA...TO LIFT NORTH INTO OUR CWA...PUTTING PART OF THE CWA IN
THE WARM SECTOR.

WITH SOUTHEAST WINDS ADVECTING IN HIGHER LOW LEVEL MOISTURE BELOW
STEEP MID LEVEL LAPSE RATES...EXPECTING CAPE VALUES OF AT LEAST 3000
J/KG THIS AFTERNOON...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90.
THIS HIGHLY UNSTABLE AIR WILL LIKELY REMAINED CAPPED THROUGH THE
EARLY AFTERNOON HOURS. HOWEVER FALLING HEIGHTS AND CONTINUED LOW
LEVEL CONVERGENCE ALONG THE BOUNDARY SHOULD EVENTUALLY BE ENOUGH TO
BREAK THE CAP. EXPECTING THIS CAP TO INITIALLY BREAK NEAR THE TRIPLE
POINT OF THE INVERTED TROUGH...AND THEN FURTHER EAST ALONG THE
BOUNDARY. WITH DEEP LAYER SHEAR EXPECTED TO BE AROUND
50KTS...THINKING IS THAT THESE STORMS WILL BE SUPERCELLS. WITH THE
IMPRESSIVE CAPE PRESENT...VERY LARGE HAIL WILL BE POSSIBLE WITH
THESE STORMS. HIGH LOW LEVEL SHEAR ALONG THE BOUNDARY...WITH 0-1 KM
BULK SHEAR VALUES OF 20 TO 30 KTS EXPECTED. THUS TORNADOES...SOME
STRONG...ARE ALSO POSSIBLE WITH ANY STORM THAT FORMS NEAR THIS
BOUNDARY. TOUGH TO SAY EXACTLY WHERE THE GREATEST POTENTIAL IS...AS
WE WILL HAVE TO SEE WHERE THE BOUNDARY SETS UP. BEST GUESS IS THAT
THE TRIPLE POINT AND INITIAL INITIATION IS FOCUSED IN NORTH CENTRAL
NEBRASKA NORTH INTO GREGORY COUNTY AND ADJACENT COUNTIES IN SOUTH
DAKOTA BETWEEN 3 PM AND 6 PM. WITH ADDITIONAL DEVELOPMENT SHORTLY
AFTERWARD ALONG THE BOUNDARY...SOMEWHERE BETWEEN THE MISSOURI RIVER
AND INTERSTATE 34 IN SOUTH DAKOTA.

AS AN UPPER LEVEL WAVE AND ASSOCIATED COLD FRONT APPROACHES THIS
EVENING...THINKING IS THAT AREA OF CONVECTION EXPANDS AND MERGES
INTO AN MCS. THIS IS EXPECTED TO TRACK ACROSS THE CWA THIS EVENING
INTO THE OVERNIGHT...EXITING THE CWA DURING THE EARLY MORNING HOURS.
STRONG DAMAGING WINDS WILL BE POSSIBLE ALONG THIS LINE. 0-3KM SHEAR
VALUES OF AT LEAST 30 KTS ARE EXPECTED OUT AHEAD OF THIS MCS...WHICH
IS ENOUGH TO FORM MESOVORTICES...WITH ISOLATED TORNADOES AND
DAMAGING WINDS...ALONG PORTIONS OF THE LEADING EDGE OF THE MCS
TONIGHT. HEAVY RAIN IS EXPECTED WITH THE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT AS WELL . INITIAL SUPERCELLS MAY BE SLOW
MOVING...ENHANCING FLOODING POTENTIAL. ALTHOUGH AS THE CONVECTION
MERGES INTO A LINE TONIGHT...IT IS EXPECTED TO QUICKLY ACCELERATE
OFF TO THE EAST. DESPITE THIS...HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING IS STILL POSSIBLE.

ONE THING TO WATCH IS WHAT HAPPENS THIS MORNING. IT IS EXPECTED THAT
ANY MORNING CONVECTION EXITS QUICKLY ALLOWING THE BOUNDARY TO LIFT
NORTH AND EXTREME INSTABILITY DEVELOP. IF MORNING CONVECTION AND
ASSOCIATED CLOUDS LINGER LONGER...THIS WOULD INHIBIT SEVERE THREAT
DURING THE AFTERNOON AND OVERNIGHT. WHILE THIS APPEARS TO BE AN
UNLIKELY SOLUTION AT THIS POINT IT WILL STILL NEED TO BE WATCHED.

AN UPPER LEVEL LOW WILL PASS TO OUR NORTH ALONG THE CANADIAN BORDER
ON SUNDAY AS A LONG WAVE TROUGH MOVES INTO THE CENTRAL PLAINS. THUS
AFTER ANY MORNING CONVECTION EXITS...EXPECTING A MOSTLY
SUNNY...BREEZY AND COOLER DAY. AS THE UPPER LOW DIPS INTO THE GREAT
LAKES...AND THE TROUGH AXIS PUSHES ACROSS THE CWA...MAY SEE SOME
ISOLATED SHOWERS AND THUNDERSTORMS IN THE NORTHEAST ON TUESDAY.
OTHERWISE COOL WEATHER SHOULD CONTINUE...WITH HIGHS GENERALLY IN THE
60S.

THE TROUGH IS QUICK LIVED...AS ANOTHER UPPER LEVEL RIDGE BEGINS TO
BUILD IN WEDNESDAY INTO THURSDAY. THUS EXPECTING DRY WEATHER AND
WARMING TEMPERATURES...WITH HIGHS BACK INTO THE 70S BY THURSDAY. A
COLD FRONT SHOULD MOVE ACROSS SOMETIME THURSDAY NIGHT INTO FRIDAY
MORNING. NOT MUCH MOISTURE ASSOCIATED WITH THIS...BUT MAY BE ABLE TO
GET A FEW SHOWERS OR THUNDERSTORMS WITH ITS PASSAGE. OTHERWISE JUST
EXPECTING A RETURN TO COOLER TEMPERATURES BY FRIDAY...WITH HIGHS
BACK INTO THE 60S. /CHENARD

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
WIDESPREAD IFR TO MVFR CEILINGS NORTHEAST OF A HON-FSD-MWN LINE AT
05Z WILL SPREAD SOUTHEAST ACROSS THE REST OF THE REGION THROUGH 12Z
AND THEN REMAIN MAINLY ALONG AND NORTH OF I90 MOST OF THE DAY INTO
THE EVENING. ISOLATED THUNDERSTORMS SOUTH OF INTERSTATE 90 MAY
BECOME A LITTLE MORE NUMEROUS AFTER 10Z AND SPREAD NORTHEAST DURING
THE MORNING. ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL
DEVELOP AHEAD OF A COLD FRONT WEST OF I29 LATER THIS AFTERNOON AND
EVENING...AND SPREAD EAST OVERNIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, May 5, 3:53 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
453 AM CDT SAT MAY 05 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
453 AM CDT SAT MAY 05 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING...MAINLY NORTH
OF INTERSTATE 90. THESE STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS WITH SMALL HAIL POSSIBLE.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM AFTER 3 PM TODAY.
FIRST ALONG AND WEST OF THE JAMES RIVER...THEN SPREADING EAST
INTO THIS EVENING. THESE STORMS WILL EVENTUALLY FORM INTO A LINE
AND PUSH ACROSS THE ENTIRE AREA TONIGHT. WITH THE INITIAL
STORMS...A FEW TORNADOES...LARGE HAIL UP TO BASEBALL SIZE AND
WINDS TO 70 MPH ARE POSSIBLE. AS THE THUNDERSTORMS FORM INTO A
LINE TONIGHT...STRONG DAMAGING WINDS OF 70 MPH WILL BE THE MAIN
THREAT...ALTHOUGH ISOLATED TORNADOES WILL STILL BE POSSIBLE.

FLOODING...
HEAVY RAIN IS LIKELY WITH THE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT. LOCALIZED AREAS OF FLASH FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM TODAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The North Platte radar (KLNX), 190 km away, was scanning. The volume nearest the first event began at 11:41 UTC.

Open the radar archive at this moment

Event by event

31 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Gregory

When
May 5, 5:40 AM CST
Where
Gregory County, 6.3 mi N of Dixon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.470, -99.500

Hail, Charles Mix

When
May 5, 5:50 AM CST
Where
Charles Mix County, 8.01 mi WNW of Academy
Measured
1.5 in hail
Reported by
Public
Coordinates
43.490, -99.230

Hail, Charles Mix

When
May 5, 6:00 AM CST
Where
Charles Mix County, 7.08 mi WNW of Academy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.490, -99.210

Hail, Brule

When
May 5, 6:08 AM CST
Where
Brule County, 1.22 mi NW of Bijou Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.530, -99.170

Hail, Brule

When
May 5, 6:33 AM CST
Where
Brule County, 7.53 mi SSE of Kimball
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.650, -98.890

Hail, Aurora

When
May 5, 6:50 AM CST
Where
Aurora County, 1.21 mi SE of White Lake
Measured
1.75 in hail
Reported by
Public
Coordinates
43.720, -98.700

Large hail was accompanied by estimated 60 mph wind gusts. The wind driven hail caused an unknown amount of vehicle damage.

Thunderstorm Wind, Aurora

When
May 5, 6:50 AM CST
Where
Aurora County, 1.21 mi SE of White Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.720, -98.700

Wind gusts to 60 mph were accompanied by golf ball size hail.

Hail, Aurora

When
May 5, 6:52 AM CST
Where
Aurora County, 7.53 mi SSE of White Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.630, -98.660

Hail, Aurora

When
May 5, 7:05 AM CST
Where
Aurora County, 0.85 mi SW of Plankinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.710, -98.490

Hail, Aurora

When
May 5, 7:05 AM CST
Where
Aurora County, 3.64 mi SE of Plankinton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.690, -98.420

Hail, Brule

When
May 5, 7:08 AM CST
Where
Brule County, 3.99 mi NNE of Chamberlain Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.850, -99.280

Hail, Brule

When
May 5, 7:10 AM CST
Where
Brule County, 0.69 mi N of Chamberlain Arpt
Measured
1.75 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.810, -99.320

Large hail damaged vehicles, including 5 thousand dollars of damage to one pickup truck.

Hail, Davison

When
May 5, 7:20 AM CST to 7:22 AM CST
Where
Davison County, 11.01 mi E of Plankinton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.710, -98.260

Golf ball size hail damaged numerous vehicles and cracked windows. The hail also damaged siding. The amount of damage was not known.

Hail, Davison

When
May 5, 7:28 AM CST to 7:35 AM CST
Where
Davison County, 2.07 mi N of Betts
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
43.730, -98.150

Large hail caused an unknown amount of damage to vehicles and siding.

Hail, Davison

When
May 5, 7:39 AM CST to 7:45 AM CST
Where
Davison County, 1.65 mi WNW of Mitchell to 0.69 mi N of Mitchell
Measured
2.5 in hail
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
43.730, -98.050

Large hail caused widespread damage to vehicles, buildings, and structures in and near Mitchell. In addition to dented vehicles and broken windows, the hail damaged the roofs and siding of homes and businesses. Two of the highest individual damage amounts included $175,000 to the Corn Palace, the roof of which needed replacing, and $100,000 damage to the roof of the Central Electric Cooperative Building. The roofs of numerous homes suffered lesser damages, and siding was also damaged. Damaged vehicles included several law enforcement and other city and county government vehicles.

Hail, Aurora

When
May 5, 7:40 AM CST
Where
Aurora County, 3.49 mi N of White Lake
Measured
1 in hail
Reported by
Public
Coordinates
43.780, -98.710

Large hail covered the ground and a road.

Hail, Hanson

When
May 5, 7:56 AM CST
Where
Hanson County, Fulton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.730, -97.820

Large hail covered the ground.

Hail, Hanson

When
May 5, 8:05 AM CST
Where
Hanson County, 2.81 mi N of Farmer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.760, -97.690

Hail, McCook

When
May 5, 8:34 AM CST
Where
McCook County, 3.76 mi SSE of Center
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.780, -97.320

Hail, McCook

When
May 5, 8:45 AM CST
Where
McCook County, 8.29 mi N of Montrose
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
43.820, -97.180

Hail, McCook

When
May 5, 9:00 AM CST
Where
McCook County, 4.55 mi W of Salem
Measured
1 in hail
Reported by
Public
Coordinates
43.720, -97.470

Hail, Lake

When
May 5, 9:07 AM CST
Where
Lake County, 0.69 mi S of Chester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.890, -96.930

Hail, McCook

When
May 5, 9:12 AM CST
Where
McCook County, 4.55 mi W of Salem
Measured
1 in hail
Reported by
Public
Coordinates
43.720, -97.470

Hail, McCook

When
May 5, 9:12 AM CST
Where
McCook County, 3.76 mi SSE of Center
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
43.780, -97.320

Hail, McCook

When
May 5, 9:15 AM CST
Where
McCook County, 1 mi W of Salem
Measured
1 in hail
Reported by
Public
Coordinates
43.730, -97.400

Hail, Moody

When
May 5, 9:20 AM CST
Where
Moody County, 3.45 mi S of Colman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.930, -96.820

Hail, Minnehaha

When
May 5, 9:30 AM CST
Where
Minnehaha County, 2.11 mi ENE of Buffalo Trading Post
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.790, -97.030

Lots of large hail covered the ground.

Flash Flood, Lake

When
May 5, 9:30 AM CST to May 6, 12:00 AM CST
Where
Lake County, 2.85 mi ESE of Franklin to 1.99 mi S of Chester
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.850, -97.020

Heavy rain caused flash flooding of roads and fields. Hail also fell and covered the ground.

Hail, Beadle

When
May 5, 9:35 AM CST
Where
Beadle County, 14.68 mi WSW of Virgil
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.210, -98.700

Hail, Beadle

When
May 5, 9:45 AM CST
Where
Beadle County, 4.44 mi W of Wolsey
Measured
1 in hail
Reported by
Public
Coordinates
44.400, -98.560

Large hail covered the ground.

Hail, Minnehaha

When
May 5, 9:50 AM CST
Where
Minnehaha County, 1.65 mi WSW of Baltic
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.760, -96.780

Hail, Kingsbury

When
May 5, 11:20 AM CST
Where
Kingsbury County, 0.69 mi S of Arlington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.360, -97.130

Hail, Brookings

When
May 5, 11:20 AM CST
Where
Brookings County, 4.26 mi NNW of Ahnberg
Measured
1 in hail
Reported by
Public
Coordinates
44.360, -97.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382993, 382994, 382995, 382996, 382997, 382998, 382999, 383000, 383001, 383002, 383003, 383004, 383005, 383006, 383007, 383008, 383009, 383010, 383011, 383012, 383013, 383014, 383016, 383017, 383018, 383019, 383020, 383021, 383022, 383023, 383024, 383197, 383198.